Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

August 8, 2012

NWS Tucson, AZ issued this special weather statement at Aug 8, 2012, 7:06 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 7:06 PM MST (02:06 UTC)
Expired
Aug 8, 2012, 7:30 PM MST
In force
24 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 96 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
3468 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WWUS85 KTWC 090206
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST WED AUG 8 2012

AZZ502-503-515-090230-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
706 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 730 PM
MST...

AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTH OF KITT PEAK...OR 27 MILES
SOUTHEAST OF SELLS...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 286 SOUTH OF 
THE JUNCTION WITH ARIVACA ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3150 11158 3158 11183 3177 11153 3163 11140
TIME...MOT...LOC 0206Z 041DEG 11KT 3163 11157

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:34 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 2:34 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST WED AUG 8 2012

.SYNOPSIS...STRONG HIGH PRESSURE WILL BRING HOT TEMPERATURES THROUGH
THE WEEKEND WITH NEAR RECORD HIGHS IN SOME LOCATIONS. ENOUGH
MOISTURE WILL REMAIN IN PLACE TODAY FOR SCATTERED SHOWERS AND
THUNDERSTORMS BY LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS
WILL THEN GENERALLY BE CONFINED TO MAINLY HIGHER TERRAIN AREAS
THURSDAY THROUGH SUNDAY BEFORE INCREASING AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...STORMS ARE FIRING ON SCHEDULE ALONG THE RIM WITH A FEW
CELLS POPPING UP ON THE SKY ISLANDS. STILL CONCERNED FOR A DECENT
SEVERE WEATHER EVENT TODAY. MODIFIED MORNING SOUNDING STILL SHOWED
PLENTY OF CAPE AND MOISTURE TO KEEP THE THREAT HIGH. PLUS WIND SHEAR
ON THE MORNING SOUNDING LOOKS BETTER THAN RECENT MEMORY. WE STILL
HAVE A FEW DEGREES OF WARMING LEFT TO GO SO ACTIVITY MAY HOLD OFF IN
THE VALLEYS FOR ANOTHER 1 OR 3 HOURS...ALTHOUGH RADAR TRENDS HAVE
INCREASED SINCE I BEGAN WRITING THIS DISCUSSION. THINKING THE STORMS
ALONG THE RIM WILL GENERATE OUTFLOW BOUNDARIES THAT WILL EVENTUALLY
PUSH WEST INTO THE LOWER TERRAIN AND MIX WITH THE MOIST UNSTABLE
AIR. DOWNBURST WINDS ARE A CONCERN ALONG WITH  THE POTENTIAL FOR
BLOWING DUST. A FEW HAIL STONES ARE ALSO NOT OUT OF THE QUESTION.
DEBRIS CLOUDS FROM THIS MORNING WERE TRACKING AT ABOUT 18KTS SO
ANTICIPATE A SIMILAR STORM SPEED TODAY. STILL CONCERNED OVER
LOCALIZED FLOODING EVEN WITH THE FASTER STORM MOTION. PRECIP WATER
VALUES ARE UP AROUND 1.5 AND THE ACTIVITY MAY FORM INTO AN MCS LATER
THIS AFTERNOON/EVENING AND INCREASE THE HEAVY RAIN THREAT.

INCREASED POPS FOR TODAY ALONG A NORTHEAST TO SOUTHWEST LINE FROM
GREENLEE COUNTY DOWN TO SOUTHERN PIMA. ALSO UPPED QPF AMOUNTS A TAD.

THE NEXT BIG CONCERN IS THE HEAT FOR THE NEXT 5 TO 7 DAYS. WE WILL
BE DANGEROUSLY CLOSE TO HEAT ADVISORY THRESHOLDS STARTING AS EARLY
AS FRIDAY...WITH THE WARMEST CONDITIONS SATURDAY THROUGH MONDAY.
ECMWF IS RUNNING WARMER THAN THE OTHER MODELS AND BASED ON THE
850-700MB THICKNESS REGRESSION METHOD...THE TUCSON AREA WILL HOVER
AROUND 109 OR 110 SATURDAY THROUGH MONDAY. GFS THICKNESS VALUES ARE
RUNNING ABOUT 10 DAM LOWER THAN THE EURO WHICH WOULD KEEP TEMPS DOWN
BY ABOUT 4 DEGREES. WITH THE UPPER HIGH EXPECTED TO SIT OVER THE
SW...WITH RIDGE AXIS GENERALLY PLANTED SQUARELY OVER THE STATE...AND
THE EXPECTED DRYING CONDITIONS THROUGH THE WEEKEND...DECIDED TO ERR
ON THE SIDE OF HOT AND INCREASED TEMPS TO JUST BELOW HEAT ADVISORY
RANGE FROM SATURDAY THROUGH MONDAY. THESE HOT CONDITIONS MAY EVEN
LAST INTO TUESDAY BEFORE THE RIDGE BREAKS DOWN. CONVECTION SHOULD BE
RELEGATED TO THE MOUNTAINS WITH VERY LITTLE ACTIVITY REACHING THE
LOWER DESERTS OR VALLEYS. CAN NOT COMPLETELY RULE OUT STORMS SO WILL
CARRY THE LOW POPS THROUGH THE WEEK.

&&

.AVIATION...SCT TO NUMEROUS -TSRA/-SHRA ESPECIALLY FROM KOLS TO KTUS
NORTHEAST TOWARD GRAHAM AND GREENLEE COUNTIES. WIND GUSTS
APPROACHING 55 KTS...POSSIBLY GREATER...WITH THE STRONGEST STORMS.
OTHERWISE...VFR CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10
KTS THRU WEDNESDAY EVENING OR 09/06Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON
AND EVENING. THEREAFTER...BUILDING HIGH PRESSURE ALOFT WILL CONFINE
THUNDERSTORMS TO MAINLY NEAR HIGHER TERRAIN STARTING THURSDAY AND
CONTINUING THROUGH THE WEEKEND. NORMAL DIURNAL WIND TRENDS OUTSIDE
OF STRONG THUNDERSTORM OUTFLOWS. SHOWERS AND THUNDERSTORMS SHOULD
INCREASE AGAIN THE FIRST HALF OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 10:31 AM MST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1031 AM MST WED AUG 8 2012

AZZ501>515-090615-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1031 AM MST WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PUSH
WEST ACROSS THE REGION THROUGH THIS EVENING. SOME OF THESE STORMS
WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HEAVY RAINFALL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
DIMINISH ACROSS MOST AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DECREASED THUNDERSTORM COVERAGE IS EXPECTED STARTING THURSDAY AND
CONTINUING THROUGH THIS WEEKEND. THE MAIN WEATHER STORY DURING
THIS PERIOD WILL CONTINUE TO BE THE VERY HOT TEMPERATURES IN THE
LOWER ELEVATIONS WITH RECORD OR NEAR RECORD HIGHS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 8, 5:27 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
527 PM MST WED AUG 8 2012

AZZ504>506-514-090100-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-SOUTH CENTRAL PINAL COUNTY INCLUDING
ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING
KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
527 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND EXTREME
NORTHEASTERN PIMA COUNTIES UNTIL 600 PM MST...

AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF ORACLE...OR 10 MILES NORTHEAST
OF ORO VALLEY...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BIOSPHERE 2...CATALINA...
SADDLEBROOKE AND ORACLE JUNCTION.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3245 11094 3255 11115 3277 11107 3277 11073
      3262 11080 3246 11073
TIME...MOT...LOC 0027Z 117DEG 10KT 3251 11084

KD
Local storm report, Aug 8, 6:02 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
602 PM MST WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     11 NW ORACLE JUNCTION   32.67N 111.07W
08/08/2012  M60 MPH          PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1200058

RSM
Special weather statement, Aug 8, 6:15 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST WED AUG 8 2012

AZZ502-504-505-090200-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
615 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL
COUNTY AND NORTHEAST PIMA COUNTY UNTIL 700 PM MST...

NATIONAL WEATHER SERVICE EMPLOYEES REPORTED A LOCALIZED AREA OF
BLOWING DUST ALONG INTERSTATE 10 NEAR MARANA. THIS BLOWING DUST
WAS PRODUCED BY GUSTY THUNDERSTORM OUTFLOW WINDS MOVING TO THE
SOUTHWEST.

AREAS AFFECTED INCLUDE...MARANA...AVRA VALLEY...SILVER BELL...
RED ROCK AND PICTURE ROCKS.

EXPECT REDUCED VISIBILITIES DOWN BELOW A MILE DUE TO BLOWING DUST
WITH ISOLATED SPOTS OF VISIBILITIES REDUCED TO A QUARTER MILE
OR LESS.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS
THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF
DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE
OFF THE PAVEMENT AS FAST AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...
SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3248 11113 3234 11100 3214 11131 3247 11159
      3265 11137

KD
Local storm report, Aug 8, 6:26 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     7 SSW ORO VALLEY        32.34N 111.02W
08/08/2012                   PIMA               AZ   TRAINED SPOTTER

            TREE LIMBS DOWN.

&&

EVENT NUMBER TWC1200059

KD
Local storm report, Aug 8, 6:29 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     3 SW ORO VALLEY         32.40N 111.00W
08/08/2012                   PIMA               AZ   TRAINED SPOTTER

            TREES DOWN IN EXESS OF 6 INCHES

&&

EVENT NUMBER TWC1200060

RSM
Special weather statement, Aug 8, 7:06 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST WED AUG 8 2012

AZZ502-503-515-090230-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
706 PM MST WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 730 PM
MST...

AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTH OF KITT PEAK...OR 27 MILES
SOUTHEAST OF SELLS...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 286 SOUTH OF
THE JUNCTION WITH ARIVACA ROAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3150 11158 3158 11183 3177 11153 3163 11140
TIME...MOT...LOC 0206Z 041DEG 11KT 3163 11157

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:27 PM MSTSpecial Weather StatementTWCPinal33 min
Aug 8, 5:49 PM MSTSevere Thunderstorm WarningTWCPima, Pinal56 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCSanta Cruz37 min
Aug 8, 6:15 PM MSTSpecial Weather StatementTWCPima45 min
Aug 8, 8:20 PM MSTAreal Flood AdvisoryTWCPima85 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.